Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2002, 1:25 AM CST for Lawrence County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 1:25 AM CST (07:25 UTC)
- Expired
- Mar 9, 2002, 2:15 AM CST
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 2:15 AM CST | Thunderstorm Wind 58 E | Aurora, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 11:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 090725 SVRSGF MOC109-090815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 AM CST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN MISSOURI * UNTIL 215 AM CST * AT 122 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GREENFIELD TO 6 MILES SOUTHWEST OF PIERCE CITY...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... PIERCE CITY BY 130 AM CST. MILLER BY 135 AM CST. MOUNT VERNON BY 145 AM CST. VERONA BY 200 AM CST. AURORA BY 210 AM CST. THE TOWNS OF RED OAK...STOTTS CITY...FREISTATT...HOBERG AND CHESAPEAKE ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3726 9405 3694 9407 3694 9366 3727 9364 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:40 PM CST, 10 hours 45 minutes earlier.
Area forecast discussion, Mar 8, 2:40 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CST FRI MAR 8 2002 FORECAST CONCERNS CENTER AROUND WINDS TONIGHT/SATURDAY STRONG SOUTH WIND PERSISTED ACROSS THE FORECAST AREA THIS MORNING... BUT HAD DIMINISHED SOMEWHAT THIS AFTERNOON AS STRATOCUMULUS DECK MOVED IN FROM THE WEST. LOW CLOUDS HAVE ALSO ZAPPED TEMPERATURES... WITH ALL REPORTING STATIONS STILL IN THE 60S AS OF 20Z. DEWPOINTS CONTINUED TO INCH HIGHER...WITH LOW TO MID 50S PREVALENT. SEVERE POTENTIAL STILL HIGH TONIGHT...ESPECIALLY OVER WESTERN SECTIONS. LEAD SHORT WAVE WHICH WILL INITIATE STORMS WAS STARTING TO CROSS THE CONTINENTAL DIVIDE AT 19Z...WITH MAIN WAVE JUST NOW ENTERING SOUTHWEST COLORADO. PREFERRED THE SLOWER ETA OUTPUT FOR THIS FORECAST. LOOKS LIKE A NARROW WINDOW FOR SUPERCELLS THIS EVENING WEST OF SPRINGFIELD...WITH A SQUALL LINE DEVELOPING IN EASTERN KANSAS AND ZIPPING ACROSS THE FORECAST AREA OVERNIGHT. ALTHOUGH THE WINDS HAD DIMINISHED SOMEWHAT THIS AFTERNOON...EXPECT THEM TO INTENSIFY AGAIN TONIGHT AS THE COLD FRONT APPROACHES. 50 TO 60 KNOTS OF NORTHWEST WIND INDICATED FOR ABOUT 12 HOURS AFTER THE COLD FRONTAL PASSAGE. HAVE DECIDED TO HOIST A WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR THE ENTIRE FORECAST AREA. EXPECT A RATHER RAW DAY SATURDAY...WITH HIGHS IN THE 30S TO LOW 40S. NORTHWEST WIND WILL DIMINISH AS THE DAY WEARS ON...AND THE SUN SHOULD COME OUT BY AFTERNOON...SO IT COULD BE WORSE. QUIET WEATHER SUNDAY AND MONDAY AS SURFACE HIGH SLIDES TO THE EAST AND RETURN FLOW SETS UP. HAVE ZAPPED CHANCE OF RAIN MONDAY AFTERNOON...KEEPING IT FOR MONDAY NIGHT AND TUESDAY MORNING. BETTER CHANCE OF RAIN WILL BE LATE THURSDAY INTO NEXT WEEKEND PER THE MRF. THANKS TO WFO LSX FOR COORDINATION THIS AFTERNOON...AND NDFD OFFICES FOR IM COORDINATION. FCSTID = 8 SGF 35 39 22 50 / 60 20 10 10 JLN 29 38 23 51 / 70 20 10 10 UNO 48 48 21 47 / 50 20 10 10 VIH 48 48 21 47 / 50 20 10 10 .SGF... MO...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR ZONES KSZ073...KSZ097...KSZ101. SUTTON
In the hours before
Special weather statement, Mar 8, 11:26 PM CST, 1 hour 59 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 15...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
Local storm report, Mar 9, 12:21 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM PITTSBURG KS WIND DAMAGE
03/09/02 CRAWFORD POWER LINE DOWN AND
WINDOWS BROKEN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Mar 9, 12:58 AM CST, 27 minutes before
KSZ073-097-101-MOZ066-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 AM CST SAT MAR 9 2002 SEVERE THUNDERSTORM WATCH NUMBER 13 HAS BEEN CANCELLED AS OF 100 AM CST SATURDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. IN MISSOURI: VERNON. VERNON COUNTY IS IN SEVERE THUNDERSTORM WATCH NUMBER 15...WHICH REMAINS IN EFFECT THROUGH 4 AM. TERRY
Special weather statement, Mar 9, 12:58 AM CST, 27 minutes before
KSZ073-097-101-MOZ066-090800- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 AM CST SAT MAR 9 2002 SEVERE THUNDERSTORM WATCH NUMBER 12 HAS BEEN CANCELLED AS OF 100 AM CST SATURDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. IN MISSOURI: VERNON. VERNON COUNTY IS IN SEVERE THUNDERSTORM WATCH NUMBER 15...WHICH REMAINS IN EFFECT THROUGH 4 AM. TERRY
Special weather statement, Mar 9, 1:12 AM CST, 13 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 15...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
Local storm report, Mar 9, 1:22 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM CARL JCT MO 60 MPH TSTM GUST
03/09/02 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0110 AM NEOSHO MO WIND DAMAGE
03/09/02 NEWTON NUMEROUS TREES DOWN IN
TOWN.REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:52 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 68 min |
| Mar 9, 12:28 AM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 62 min |
| Mar 9, 12:50 AM CST | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair | 40 min |
| Mar 9, 12:53 AM CST | Severe Thunderstorm Warning | SGF | Newton | 52 min |
| Mar 9, 1:05 AM CST | Severe Thunderstorm Warning | SGF | Dade | 25 min |
| Mar 9, 1:14 AM CST | Severe Thunderstorm Warning | SGF | McDonald | 46 min |
| Mar 9, 1:29 AM CST | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Mar 9, 1:49 AM CST | Severe Thunderstorm Warning | SGF | Greene | 41 min |
| Mar 9, 1:52 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas | 38 min |
| Mar 9, 1:56 AM CST | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| Mar 9, 2:17 AM CST | Severe Thunderstorm Warning | SGF | Laclede | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.